Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic value. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (19)

Displaying 1 - 19 of 19 WebM&M Case Studies

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions  and hospital safety practices that can limit the risk of latex exposure.

Take the Quiz

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

Take the Quiz
A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz
Stephanie Mueller, MD, MPH| February 1, 2019
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid. The nurse called the rapid response team, but the patient went into cardiac arrest.
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA| December 1, 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Anne M. Turner, MD, MLIS, MPH| October 1, 2017
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.
Amy Vogelsmeier, PhD, RN, and Laurel Despins, PhD, RN| January 1, 2016
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Susan Barbour, RN, MS, FNP| December 1, 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Debra Gerardi, RN, MPH, JD| December 1, 2007
An inpatient missing from his room is found several hours later outside the emergency department. Despite having arrived at the ED in a hospital gown with an inpatient ID bracelet, the patient is treated in the ED and discharged.
Eric G. Poon, MD, MPH| September 1, 2007
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
Arpana R. Vidyarthi, MD| September 1, 2006
An elderly man was admitted to the hospital for pacemaker placement. Although the postoperative chest film was normal, the patient later developed shortness of breath. Over the course of several nursing and physician shift changes and signouts, results of a follow-up stat x-ray are not properly obtained, delaying discovery of the patient's pneumothorax.
Ronald L. Arenson, MD| March 1, 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Nils Kucher, MD| January 1, 2006
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.
Richard H. White, MD | August 21, 2005
An intern increases a patient's warfarin dosage nightly based on subtherapeutic INR levels drawn each morning; after several days, the patient develops potentially life-threatening bleeding.